Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Tucson, AZ

August 9, 2006Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2006, 6:25 PM MST for Pinal County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 6:25 PM MST (01:25 UTC)
Expired
Aug 9, 2006, 7:15 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 100127
SVRTWC
AZC021-100215-
/O.NEW.KTWC.SV.W.0097.060810T0125Z-060810T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
625 PM MST WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 715 PM MST

* AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RED ROCK...OR
  ABOUT 16 MILES NORTHWEST OF MARANA...AND MOVING WEST TO NORTHWEST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICACHO PEAK BY 640 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND 
BLOWING DUST...FOLLOWED BY LARGE HAIL AND HEAVY RAIN.

LAT...LON 3252 11126 3266 11105 3285 11141 3259 11176

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 100148
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
647 PM MST WED AUG 9 2006

AZC021-100215-
/O.CON.KTWC.SV.W.0097.000000T0000Z-060810T0215Z/
PINAL AZ-
647 PM MST WED AUG 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 645 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR RED 
ROCK...OR ABOUT 17 MILES NORTHWEST OF MARANA...MOVING WEST TO 
NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICACHO PEAK BY 655 PM MST
  FRIENDLY CORNERS BY 710 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND 
BLOWING DUST...FOLLOWED BY LARGE HAIL AND HEAVY RAIN.

LAT...LON 3252 11126 3266 11105 3285 11141 3259 11176

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 100215
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST WED AUG 9 2006

AZC021-100223-
/O.EXP.KTWC.SV.W.0097.000000T0000Z-060810T0215Z/
PINAL AZ-
713 PM MST WED AUG 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
EXPIRES AT 715 PM MST...

AT 710 PM MST...THE THUNDERSTORM IN SOUTH CENTRAL PINAL COUNTY NEAR 
PICACHO PEAK HAD DIMINISHED TO BELOW SEVERE LEVELS. SMALL HAIL AND 
LOCALLY HEAVY RAIN WILL CONTINUE WITH THIS STORM AS IT MOVES TOWARD 
ELOY ALONG INTERSTATE 10.

LAT...LON 3252 11126 3266 11105 3285 11141 3259 11176

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:03 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 2:03 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST WED AUG 9 2006

.SYNOPSIS...A DISTURBANCE MOVING NORTH THROUGH NORTHERN SONORA
MEXICO INTO SOUTH CENTRAL ARIZONA THIS AFTERNOON AND EVENING WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
PRODUCE HEAVY RAINFALL. ANOTHER ACTIVE DAY IS ON TRACK FOR FRIDAY AS
SOUTHEAST ARIZONA RESIDES IN A FAVORABLE AREA OF LIFT ALOFT.
OTHERWISE...A LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL
TURN THE FLOW MORE WESTERLY BEGINNING LATE FRIDAY. THIS WILL
SLIGHTLY LOWER THUNDERSTORM CHANCES OVER THE WEEKEND.

&&

.DISCUSSION...IT IS GOING TO BE A MODERATELY ACTIVE 36 TO 48 HOURS
ACROSS SOUTHEAST ARIZONA AS THE UPPER DEFORMATION AREA EXTENDING
FROM THE FOUR CORNERS TO THE NORTHERN BAJA BECOMES RE-ORIENTED
TONIGHT...AND THEN FORMS AN UPPER HIGH CENTERED OVER NEW MEXICO.
AS OF 200 PM MST... THE KEMX RADAR IMAGERY INDICATED SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING OVER SANTA CRUZ COUNTY. THIS ON
THE NORTHERN PERIPHERY OF AN UPPER DISTURBANCE WHICH IS NOW LOCATED
IN NORTHERN SONORA MEXICO.

AMAZINGLY...THE 12Z KTUS SOUNDING INDICATED THAT THE BOUNDARY LAYER
WAS NOT AS COOLED/WORKED OVER AS PREVIOUSLY THOUGHT...BUT STILL
MOIST IN THE LOW TO MID LEVELS WITH A PRECIPITABLE WATER VALUE OF
1.64 INCHES. MOISTURE DEEPER THE FURTHER WEST AS THE 12 KPSR AND
K1Y7/YUMA/ SOUNDINGS DEPICTED PWATER VALUES OF 2.00 AND 1.93 INCHES
RESPECTIVELY. IN ADDITION TO THIS MOISTURE...THE 12Z KTUS SOUNDING
INDICATED A WEAK TO MODERATE AMOUNT OF UNIDIRECTIONAL SHEAR IN THE
MID-LEVELS. THIS SHOULD HELP ORGANIZE THE THUNDERSTORMS THAT DO
DEVELOP AHEAD OF THE UPPER DISTURBANCE. THE GOES PRECIPITABLE WATER
IMAGERY INDICATED DRY AIR ALOFT IN FAR ERN AZ AND NM AVAILABLE FOR
ENTRAINMENT INCREASING THE POSSIBILITY OF STRONGER DOWNDRAFTS. GIVEN
ALL OF THIS...THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WET
MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND VERY
HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS
RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING
IS A BIT HIGHER THAN NORMAL.

THE 12Z GFS INDICATED A BLOB OF 300 MB OMEGA ASSOCIATED WITH AN AREA
OF UPPER DIFFLUENCE ON THE WESTERN PERIPHERY OF THE UPPER HIGH
BECOMING ESTABLISHED TO OUR EAST THURSDAY AFTERNOON. THIS IN
COMBINATION WITH THE MOISTURE ALREADY PRESENT ACROSS THE REGION
SHOULD RESULT IN ANOTHER ACTIVE DAY THURSDAY.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 12:16 PM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 AM MST WED AUG 9 2006

AZZ019-029>035-101400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1215 PM MST WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SUFFICIENT MOISTURE IS PRESENT AND COMBINED WITH DAYTIME HEATING AND
A DISTURBANCE ALOFT...EXPECT ANOTHER ACTIVE AFTERNOON AND EVENING
ACROSS SOUTHEAST ARIZONA. MAIN THREAT FROM THE STRONGEST STORMS WILL
BE WET MICROBURSTS WHICH WILL RESULT IN WINDS GUST OVER 50 MPH AND
VERY HEAVY RAIN. A FEW STORMS COULD PRODUCE RAINFALL AMOUNTS BETWEEN
ONE AND TWO INCHES AND WITH THE GROUND STILL SATURATED FROM PREVIOUS
RAIN EVENTS OF THE PAST 10 DAYS...THE POTENTIAL FOR FLASH FLOODING
IS A BIT HIGHER THAN NORMAL. STORMS WILL BE DECREASING IN AREAL
COVERAGE AND INTENSITY LATE TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR A CONTINUED DAILY
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREAT
DURING THIS PERIOD WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH
FLOODING. THERE WILL ALSO BE DAILY CHANCES OF LOCALIZED WIND GUSTS
IN EXCESS OF 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 9, 5:20 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
520 PM MST WED AUG 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             5 ESE SIERRA VISTA      31.54N 110.24W
08/09/2006  M1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

CORONA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 9, 6:26 PM MSTSevere Thunderstorm WarningTWCPima64 min
Aug 9, 7:29 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 10, 11:58 AM MSTSevere Thunderstorm WarningTWCSanta Cruz47 min
Aug 10, 1:00 PM MSTFlash Flood WatchTWC8 hr
Aug 10, 3:49 PM MSTSevere Thunderstorm WarningTWCPinal26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.